Hail, Greeley
- When
- August 7, 9:52 PM CST
- Where
- Greeley County, 6.05 mi WNW of Greeley
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.580, -98.640
Scattered thunderstorms developed over central Nebraska during the evening hours of August 7th. Some of this activity occasionally became severe as it moved southeast, with one such storm affecting Greeley County with large hail around 11pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed over central Nebraska during the evening hours of August 7th. Some of this activity occasionally became severe as it moved southeast, with one such storm affecting Greeley County with large hail around 11pm. The severe threat locally was short-lived, however, as no additional severe weather occurred through the remainder of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 5:46 PM CST, 4 hours 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 646 PM CDT Wed Aug 7 2024 .KEY MESSAGES... - There is a marginal to slight risk of severe weather this evening into tonight. Quarter size hail and 60 mph winds are the main threats. - A cold front will move into the area tonight resulting in high temperatures mostly in the 70s Thursday through at least Saturday. - Reaching or exceeding record cold high temperatures is likely on Thursday. Temperatures may drop to near record cold highs on Friday. - Temperatures will gradually increase Saturday through Tuesday with rain and storms possible (up to 50% chance) each day across a portion of the area. && .DISCUSSION... Issued at 322 PM CDT Wed Aug 7 2024 Today and tonight... An upper ridge extends from the California coast to the southern Plains. Tropical Storm Debby is just off the South Carolina coast. An upper trough centered over Canada extends over the northern Rocky Mountains and northern Plains. Winds across south central and central Nebraska and north central Kansas are generally out of the south to southeast. Temperatures today are expected to warm up into the 80s and 90s. An upper level disturbance will move over the area this evening into tonight. Also, a cold front will begin moving into the area this evening into tonight. The front and the upper disturbance will provide atmospheric lift so shower and thunderstorm chances will increase (up to around 60%). Some of these storms may be strong to marginally severe with hail up to the size of quarters and wind gusts up to 60 mph. Low temperatures tonight are expected to range from the upper 50s to upper 60s. Thursday through Friday night... The surface high will continue to move into the area on Thursday with northerly winds. High temperatures Thursday will range from the upper 60s to upper 70s. There is some uncertainty with the temperatures on Thursday due to the strength of the cooler airmass. Some areas may reach or exceed the record cold maximum temperatures for Thursday. The record cold maximum is 74 for Hastings on Thursday and the current forecast is for 72 degrees. Showers and thunderstorms may linger into the morning hours (up to around a 50% chance) with only up to a 20% chance during the afternoon. Light northerly winds will be present Thursday night with low temperatures dropping into the upper 40s to upper 50s. Friday looks to be the coolest day of the forecast with the surface high nearby and high temperatures ranging from the mid 60s to mid 70s. Low temperatures Friday night are expected to be slightly warmer than the previous night. Saturday through Tuesday night... Nebraska and Kansas will be on the backside of the upper trough with shortwaves possibly moving over the area and providing up to a 40% chance of showers and thunderstorms on Saturday. Winds will become south to southeast on Saturday with high temperatures ranging from the lower to upper 70s. Low temperatures Saturday night will range from the mid to upper 50s with rain and storm chances up to around 50%. Temperatures will continue warming on Sunday with highs in the mid 70s to mid 80s and Sunday night with lows ranging from the upper 50s to mid 60s. Rain and storm chances (up to around 50%) will continue Sunday and Sunday night. An upper ridge will be centered over Texas on Monday with Nebraska and Kansas on the northern edge of the ridge. Temperatures will continue to increase Monday and Tuesday with highs on Tuesday ranging from the lower 80s to lower 90s. Low temperatures Monday night and Tuesday night will generally be in the 60s. Rain and storm chances will continue Monday through Tuesday night with chances up to around 35% Monday night as an upper disturbance moves over the area. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 639 PM CDT Wed Aug 7 2024 For KGRI/KEAR Airports: Increasing clouds are expected through the evening hours as showers and thunderstorms to the west of our TAF sites slide towards the area. This convection should eventually decrease in intensity as it nears our TAF sites, but at least a period of showers and even a few thunderstorms are likely. The most likely time for initial precipitation will be around midnight. Additional light showers could come and go through the remainder of the overnight and morning periods, but the heaviest precipitation will most likely be associated with the initial round of showers/thunderstorms. MVFR ceilings and visibility are certainly possible with the showers and thunderstorms or right behind them during the early morning hours. We can not rule out a brief period of IFR conditions, but will continue to only mention the more likely MVFR scenerio at the present time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 337 PM CDT Wed Aug 7 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 082045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 337 PM CDT Wed Aug 7 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Later this afternoon into the overnight hours, thunderstorm chances will increase along and ahead of our next cold front. Some of this activity could be strong to severe, with the main risks being damaging wind gusts around 60 MPH and quarter sized hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are several, intermittent chances for thunderstorms Thursday through early next week. Details regarding the most preferred time frame and location of each round still remains quite uncertain, but it appears the overall severe risk beyond tonight is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, wind gusts in excess of 50 MPH, or wind damage, to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1002 PM CDT Wed Aug 7 2024
NEZ060-080345-
Dawson NE-
1002 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN DAWSON COUNTY THROUGH
1045 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, or 27 miles east of North Platte, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Gothenburg around 1010 PM CDT.
Other locations in the path of this storm include Willow Island and
Cozad.
This includes Interstate 80 between mile markers 209 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 10022 4105 9998 4102 9984 4073 9999
4083 10022
TIME...MOT...LOC 0301Z 300DEG 22KT 4100 10027
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
1021 PM CDT Wed Aug 7 2024
NEZ039-040-080400-
Valley NE-Greeley NE-
1021 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES THROUGH 1100 PM CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ericson, or 15 miles northeast of Ord, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Greeley
and northeastern Valley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4167 9831 4150 9855 4174 9893 4174 9844
TIME...MOT...LOC 0320Z 310DEG 29KT 4181 9880
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
1046 PM CDT Wed Aug 7 2024
NEZ060-072-073-080430-
Phelps NE-Dawson NE-Gosper NE-
1046 PM CDT Wed Aug 7 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHELPS...GOSPER AND
WESTERN DAWSON COUNTIES THROUGH 1130 PM CDT...
At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Cozad to 6 miles northeast
of Stockville. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington, Cozad, Gothenburg, Bertrand, Elwood, Smithfield, Willow
Island, Johnson Lake, and Farnam.
This includes Interstate 80 between mile markers 211 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4091 10022 4099 9994 4058 9952 4035 10005
4035 10010 4044 10009 4044 9998 4070 9998
4070 10022
TIME...MOT...LOC 0345Z 313DEG 26KT 4078 9991 4061 10032
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PfannkuchThe Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 03:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199426.